Advertisement

Booster Shots: Oddities, musings and news from the
health world

Hair-loss products can cause prolonged sexual dysfunction in men

March 18, 2011|By Shari Roan, Los Angeles Times
  • Some men who use hair-loss medications experienced prolonged problems with sexual function.
Some men who use hair-loss medications experienced prolonged problems… (Robert Gauthier / Los Angeles…)

Hair-loss products that contain the drug finasteride and are sold under the brand names Propecia and Proscar are known to cause sexual side effects in some men. But a new study suggests that the sexual dysfunction can last for several months after stopping the medications.

Researchers interviewed 71 men age 21 to 46 who were in good health but claimed they experienced sexual side effects after beginning finasteride. The men reported various problems such as erectile dysfunction (92% experienced this), low sexual desire and decreased arousal. The participants reported using the medication for an average of 28 months, but the average duration of sexual side effects after stopping the drug was 40 months.

A previous study by the drug manufacturer found the number of people experiencing sexual side effects while taking finasteride was 8%. But men who are considering using the products, which help restore hair for people with typical male-pattern baldness, should discuss the potential risk for persistent sexual side effects with their doctors.

"The looming question for all the subjects is whether their sexual function will ever recover," wrote the authors of the new study, from George Washington University School of Medicine and Health Sciences. "Many of the study participants have developed anxiety and depression as a consequence of their sexual dysfunction and all reported a significantly decreased quality of life, especially with dating and intimacy."

The study is published in the Journal of Sexual Medicine.

Return to Booster Shots blog.

Advertisement
Los Angeles Times Articles
|
|
|